Alert archive / California / High Wind Watches in 2018
High Wind Watch 1, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Jan 6, 2018, 8:36 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 8, 2018, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 6, 2018, 8:36 PM PST (04:36 UTC)
- In effect from
- Jan 8, 2018, 4:00 PM PST
- Expired
- Jan 7, 2018, 8:15 PM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2277 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247 WWUS76 KSGX 070436 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 836 PM PST Sat Jan 6 2018 CAZ060>062-065-071400- /O.NEW.KSGX.HW.A.0001.180109T0000Z-180110T1200Z/ Apple and Lucerne Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 836 PM PST Sat Jan 6 2018 ...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... The National Weather Service in San Diego has issued a High Wind Watch...which is in effect from Monday afternoon through late Tuesday night. * Winds...The first significant storm of the season will bring strong winds to the SoCal deserts Monday afternoon through Tuesday night. The strongest winds will be on Tuesday with gusts possibly up to 75 mph along the desert slopes and immediately below the mountain passes. * Visibility...Could be significantly reduced in areas of blowing dust and sand, most likely Monday afternoon through Monday night. * Impacts...Winds of this magnitude will make for difficult travel conditions, especially for high-profile vehicles, and could cause property damage. Travelers along Interstates 8, 10, and 15 and U.S. 395 could experience adverse travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ jmb weather.gov/sandiego
3 follow-up statements
837 WWUS76 KSGX 071334 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 534 AM PST Sun Jan 7 2018 CAZ060>062-065-072200- /O.CON.KSGX.HW.A.0001.180109T0000Z-180110T1200Z/ Apple and Lucerne Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 534 AM PST Sun Jan 7 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * Winds...The first significant storm of the season will bring strong winds to the SoCal deserts Monday afternoon through Tuesday night. The strongest winds will be on Tuesday with gusts from 55 to 75 mph along the desert slopes and immediately below the mountain passes. * Visibility...Could be significantly reduced in areas of blowing dust and sand, most likely Monday afternoon through Monday night. * Impacts...Winds of this magnitude will make for difficult travel conditions, especially for high-profile vehicles, and could cause property damage. Travelers along Interstates 8, 10, and 15 and U.S. 395 could experience adverse travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Brotherton/Moede
621 WWUS76 KSGX 072107 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 107 PM PST Sun Jan 7 2018 CAZ060>062-065-080600- /O.CON.KSGX.HW.A.0001.180109T0000Z-180110T1200Z/ Apple and Lucerne Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 107 PM PST Sun Jan 7 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * Winds...The first significant storm of the season will bring strong winds to the SoCal deserts Monday afternoon through Tuesday night. The strongest winds will be on Tuesday with potential gusts from 55 to 75 mph along the desert slopes and immediately below the mountain passes. * Visibility...Could be significantly reduced in areas of blowing dust and sand, most likely Monday afternoon through Monday night. * Impacts...Winds of this magnitude will make for difficult travel conditions, especially for high-profile vehicles, and could cause property damage. Travelers along Interstates 8, 10, and 15 and U.S. 395 could experience adverse travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ JAD
300 WWUS76 KSGX 080415 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 815 PM PST Sun Jan 7 2018 CAZ060>062-065-081400- /O.UPG.KSGX.HW.A.0001.180109T0000Z-180110T1200Z/ /O.NEW.KSGX.HW.W.0001.180109T0000Z-180110T1200Z/ Apple and Lucerne Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 815 PM PST Sun Jan 7 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 PM MONDAY TO 4 AM PST WEDNESDAY... The National Weather Service in San Diego has issued a High Wind Warning...which is in effect from 4 PM Monday to 4 AM PST Wednesday. The High Wind Watch is no longer in effect. * Winds...The first significant storm of the season will bring strong winds to the SoCal deserts Monday afternoon through Tuesday night. The strongest winds will be Tuesday with gusts 55 to 75 mph along the desert slopes and immediately below the mountain passes. Elsewhere peak gusts will be 45 to 55 mph. * Visibility...Could be significantly reduced in areas of blowing dust and sand, most likely Monday afternoon and Monday night. * Impacts...Winds of this magnitude will make for difficult travel, especially for high-profile vehicles, and could cause property damage. Travelers along Interstates 10 and 15 and U.S. 395 could experience adverse conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CAZ058-081400- /O.NEW.KSGX.HW.W.0001.180109T0000Z-180110T1200Z/ San Diego County Mountains- Including the cities of Julian and Pine Valley 815 PM PST Sun Jan 7 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 PM MONDAY TO 4 AM PST WEDNESDAY... The National Weather Service in San Diego has issued a High Wind Warning...which is in effect from 4 PM Monday to 4 AM PST Wednesday. * Winds...High winds over the SoCal mountains with gusts 55 to 75 mph at times. Strongest winds will be over the crests and along the desert slopes Tuesday and Tuesday night. * Impacts...Winds of this magnitude will make for difficult travel, especially for high-profile vehicles, and could cause property damage. Travelers along Interstate 8 could experience adverse conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CAZ043-048-050-057-552-554-081400- /O.NEW.KSGX.WI.Y.0001.180109T0600Z-180110T0000Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 815 PM PST Sun Jan 7 2018 ...WIND ADVISORY IN EFFECT FROM 10 PM MONDAY TO 4 PM PST TUESDAY... The National Weather Service in San Diego has issued a Wind Advisory...which is in effect from 10 PM Monday to 4 PM PST Tuesday. * Main Impact...The first significant storm of the season will bring strong winds to Orange County, the Inland Empire, and San Diego coast and valleys Monday night through Tuesday afternoon. The strongest winds will make for a tough commute Tuesday morning with gusty southwest winds of 35 to 45 mph, which could cause isolated property damage and downed trees. * Timing...S to SW winds will become gusty Monday night. The strongest winds will be Tuesday morning between 4 and 10 AM as a very strong cold front sweeps across SoCal. Gusty W to NW winds will continue through Tuesday afternoon up to 35 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ jmb weather.gov/sandiego
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Jan 6, 1:28 PM PST, 7 hours 8 minutes earlier.
Area forecast discussion, Jan 6, 1:28 PM PST, 7 hours 8 minutes before
Area Forecast Discussion National Weather Service San Diego CA 128 PM PST Sat Jan 6 2018 .SYNOPSIS... Partly cloudy and mild through the weekend. The season's first significant precipitation event is expected Monday and Tuesday as a Pacific storm system arrives from the northwest. In the meantime, temperatures will remain above average and patchy fog will continue over the coastal waters and develop locally inland each night and morning. High pressure and dry weather will return for the remainder of next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... A veil of high clouds was drifting east across SoCal this afternoon with a few lenticular clouds near the mountains. At 1 PM PST...radar continued to show weak echoes drifting east off the coastal waters which have resulted in some sprinkles over northern portions of the CWA. These may affect San Diego County this afternoon but will not be of consequence except perhaps to gather dust on vehicles. Lower clouds were barely visible over the coastal waters. Surface pressure gradients were weak onshore KSAN to the deserts at around 3 MBS but peak winds were still 30 to 40 MPH on the desert slope and near some passes. Surface dewpoints were well into the 50s across much of the coastal plain. Forecast issues, if any, over the next 24 to 48 hours will involve fog. With the very high sfc dewpoints in place and light sfc winds expected, it is only a question of the amount of high clouds that may or may not inhibit radiative cooling overnight. A weak shortwave trough will be passing by to our NE tonight, allowing heights to rebound on Sunday, there is an offshore trend that develops, but it should remain quite weak. In any case, expect another mild to warm day on Sunday, perhaps with less high clouds. By Monday, the high clouds should begin increasing again ahead of the incoming low pressure center from the NW. This may keep max temps a little lower, but there could still be some patchy fog, mainly over coastal areas. Both 12Z ECMWF and GFS runs are in sync, digging a cold upper-level low pressure center SE across southern and central CA on Tuesday and pushing it rapidly east on Wednesday. Ahead of it, southerly winds will increase and become gusty by evening. Some rain will break out and become increasingly prevalent Monday night on the coastal slopes of the San Bernardino Mts. Snow levels will be quite high...above 8000 FT ahead of the front, limiting snowfall potential for many of the resort towns. As the front nears on Tue morning, southerly winds will be quite strong over San Bernardino County where an Advisory or High wind Warning may be needed. There will also be a threat of thunderstorms with brief heavy rainfall rates with and behind the front on Tuesday, that could set off debris flows in recently burned areas. There will be an abrupt wind shift to westerly behind the front and precip should become more showery. Colder air will filter in, lowering snow-levels before the precip ends entirely later Tue night or early Wed. Dry and mild weather returns for the latter half of the week as high pressure rebuilds aloft. && .QPF/Hydrology... All areas should see the first significant rain/ snow of the season when all is said and done on Wednesday. A moderate PW inflow and fast movement of the storm should help keep amounts within reasonable limits for a winter storm. Preliminary rainfall totals are for 3-5 inches on the slopes of the San Bernardino Mts, with 1.5 to 3 inches for the coastal slopes of the other mts. Across the coastal basin...Orange County/Inland Empire could see 1 to 1.5 inches, with 0.75 to 1.50 inches estimated for western San Diego County. For the deserts...0.25 to locally 1 inch is possible, biggest amounts over the high deserts or near thunderstorms. For snowfall...some heavy snowfall is possible on the highest mtn peaks, but below to around 5000 FT, it will mainly be convective showers behind the front that provide any accumulation. This makes it more difficult to estimate, but several inches are not out of the question in some spots, which could result in some travel impacts, especially with the gusty westerly winds. Weather advisories and/or watches for this event will likley be formulated and issued later this evening. Forecast rainfall rate potential would produce debris flows near the fresh burn scars in Orange and western Riverside Counties, producing moderate impacts below more steeply sloped areas. Less impact is expected for the Lilac burn (due to modest terrain influence), and older burn scars in San Diego County. Flooding of mainstem rivers is not expected. && .AVIATION... 052100Z...Coast...Patches of low clouds and fog within are lingering at the beaches this afternoon. CIGS are around 500 ft MSL. Impacts not likely at KCRQ, KSAN and KSNA before 01Z Sunday. Low clouds and patchy dense fog returning to the coastal airports between 03Z and 06Z Sunday with bases 400-600 ft MSL and vis locally blo 1 mile at times. The timing of impacts at coastal TAF sites is uncertain. Low clouds and fog should clear by 17Z Sunday. Valleys/Mountains/Deserts...BKN-OVC150-200 and unrestricted visibility through Sunday.below 1000 ft && .MARINE... A shallow marine layer will result in patchy fog during the nights and mornings through Monday. Visibilities could be less than 1 mile at times. From Tuesday through Wednesday morning a storm will bring rain, gusty west northwest winds (up to 30 KT gusts) and combined seas of 6-10 ft with steep waves. Small Craft Advisory conditions are probable. && .BEACHES... A short-period swell of up to 11 ft from 285 degrees is expected next Tuesday through Thursday, with high surf and strong rip currents at the beaches. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...jad AVIATION/MARINE/BEACHES...PG
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 7:00 PM PST | Winter Storm Watch | SGX | Riverside, San Bernardino, San Diego | 24 hr |
| Jan 6, 10:09 PM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 70 hr |
| Jan 7, 12:47 PM PST | Small Craft Advisory | SGX | 25 hr |
Nearby
High Wind Watches in California, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.